Now what do I do?
After a really long and really thorough ultrasound on my right leg, it seems there are new blood clots behind my right knee (the popliteal vein). This is a sort of "No Man's Land" for deep vein thrombosis (DVTs). Below the knee the doctors aren't worried about a clot breaking off and causing mischief elsewhere in the body. Above the knee we start blood thinning treatment to reduce the chance of a clot breaking loose and getting lodged in the heart (heart attack ), the brain (stroke) or the lung (pulmonary embolism or PE). Two and a half years ago I had a "significant" PE in each lung and one PE not so significant. My friends at the hospital were amazed I was alive let alone ambulatory. I was otherwise fine except for climbing stairs when I would get short of breath.
But behind the knee, neither above nor below, we aren't so sure of the next step. There is a risk with clots behind the knee, but is it significant enough to warrant blood thinning therapy? Because the current standard for blood thinning therapy is Warfarin (sometimes called Coumadin) and has significant problems to consider on it's own. Warfarin is difficult to regulate and needs frequent monitoring (trips to the Doctor's office $$). And another use for Warfarin is as a rat poison.
Where we seem to be in my case is "wait and see." In another week, we will do an ultrasound again to try to determine if the new blood clot is "stable" or if it is still growing. If it is stable, we will increase my current dose of aspirin from 1-325mg tablets daily to 2-325mg tablets daily. If it isn't stable but growing ... we will probably start Coumadin therapy. I really don't want to do that.
There is one small (??) up side to being on Coumadin. If I'm already on Coumadin, I could again consider taking estrogen.
- Shannon Tucker
"It takes courage to grow up and turn out to be who you really are."
e. e. cummings